Hail, Sioux
- When
- July 19, 3:45 PM MST
- Where
- Sioux County, 27.6 mi SSW of Agate
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.070, -104.050
Received photo of ground covered in ping pong to golf ball size hail.
Strong to severe thunderstorms moved into the Nebraska Panhandle from eastern Wyoming late in the afternoon on the 19th producing large hail in southern Sioux County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong to severe thunderstorms moved into the Nebraska Panhandle from eastern Wyoming late in the afternoon on the 19th producing large hail in southern Sioux County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 19, 1:46 PM MST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 246 PM MDT Wed Jul 19 2023 .SHORT TERM...(This evening through Friday) Issued at 215 PM MDT Wed Jul 19 2023 Showers and thunderstorms ongoing since early this afternoon as weak shortwave energy passes east along the WY/CO border today. Overall, seeing dry boundary layers west of the Laramie Range across Carbon and Albany Co as forecast sounding have LCLs above the freezing level. This will likely lead to gusty outflow winds with any storms that develop. Could even have a few gusts to 60 mph like what has been seen the last few days with storms moving over the Arlington/Elk Mountain area. Farther east, latest RAP has MLCAPE near 1000-1400 J/kg with 40 kt of shear which would be enough for severe hail to develop through early this evening. Fairly straight hodographs will favor splitting storms which has already been observed with initial storms today. Storms could move into the NE Panhandle late this afternoon and early this evening before dissipating and a cold front approaches from the north. Expecting cooler temperatures Thursday behind the trailing cold front passing through the CWA late tonight that will drop 700mb temps to around 6C. This, in addition to widespread precipitation (see next paragraph) will lead to afternoon highs 10-15F degrees below normal for mid-July being in the upper 60s to mid-70s. Beginning Thursday morning, a compact progressive shortwave will move across southern WY providing ample lift in addition to the post-frontal easterly upslope flow. Looking at sfc dewpoints east of the Laramie Range in the 50s with very moist profiles. Widespread PW values over 1" with spots east of the Laramie Range and along/south of the North Platte River valley climbing near 1.25". Latest NAEFS guidance places this over 2 sigma anomaly for mid-July while WPC has much of the area under a marginal risk for excessive rainfall with a slight risk area drawn into Laramie and Kimball Co. CAMs are depicting showers and storms entering Carbon Co early Thursday morning moving east of I-25 by mid-morning with additional storm development possible early in the afternoon within a few pockets of instability reaching 800-1000 J/kg. With the anomalously high moisture content, mainly looking at heavy rain as the main hazard with the storms on Thursday. 1-hr FFG across the area hovers around 1.5" which hi-res guidance suggests is very reasonable through the early evening. Friday will begin a warmup headed into the weekend with increasing 700mb temps as the upper level ridge builds over the Intermountain-West. Will still remain in northwest flow throughout the day with marginal instability/shear parameters capable of a few strong storms from east-central WY into the NE Panhandle. .LONG TERM...(Friday night through Wednesday) Issued at 215 PM MDT Wed Jul 19 2023 Overall, the long term forecast looks much warmer and drier over the weekend and into next week. Starting on Saturday, the ridge over the desert southwest will gradually strengthen and slowly push eastward. By Monday afternoon, a 600 decameter high/ridge will be positioned over the Rockies. This will usher in much warmer and drier air to the CWA. The warmer temperatures stay locked over the region through much of next week, even as the ridge flattens and becomes more broad. During this time, temperatures will be on the hot side. Over the weekend, temperatures will range from the upper 80s to upper 90s, with Saturday being the cooler of both days as the ridge axis sits farther off to the west. Monday and Tuesday will likely be the hottest days of the week as 700 mb temperatures make it up to the +16 to +20C range! As a result, did nudge high temperatures towards the NBM 75th percentile, especially Monday and Tuesday with the ridge axis almost directly overhead. This will lead to most cities in the CWA having high temperatures in the 90s to low 100s! As we head into next week, will have to keep an eye on the temperatures as we enter into county fair season. The hot and dry weather will keep most storms away, but cannot rule out an isolated thunderstorm or two during the afternoon hours as weak vort maxes pass through the ridge aloft. This weekend looks like the driest of the long term with maybe an isolated shower or two over the high terrain. Precipitation chances are a bit better Monday and Tuesday with slightly stronger disturbances moving through the ridge. Again, any storms that do form will be isolated and will likely stay below severe criteria. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1128 AM MDT Wed Jul 19 2023 Scattered showers and thunderstorms are expected this afternoon and evening. Greatest concern with storms will be gusty winds and small hail. Quiet, VFR conditions likely overnight. Tomorrow morning, lowering CIGs are expected for terminals east of the Laramie Range courtesy of a backdoor front. Widespread showers and thunderstorms will also be possible during the day Thursday. && .FIRE WEATHER... Issued at 215 PM MDT Wed Jul 19 2023 Minimal fire weather concerns through the rest of this week as conditions turn cooler headed into Thursday with widespread rainfall likely. Temperatures will remain below average Thursday behind a cold front before warming up headed into the weekend. Afternoon temperatures will climb into the 90s by Sunday continuing into early next week that could lead to afternoon RHs reaching critical levels. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MB LONG TERM...SF AVIATION...SF FIRE WEATHER...MB
Hazardous Weather Outlook National Weather Service Cheyenne WY 638 AM MDT Wed Jul 19 2023 WYZ104-105-109>115-201245- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 638 AM MDT Wed Jul 19 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered showers and thunderstorms are expected today. A few storms may produce strong, gusty winds near 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Numerous thunderstorms are expected on Thursday. A few storms may produce locally heavy rainfall. .Spotter information statement... Spotter activation is not anticipated. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 201245- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 638 AM MDT Wed Jul 19 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered showers and thunderstorms are expected today. A few storms may produce strong, gusty winds near 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Numerous showers and thunderstorms are likely across the high plains of southeast Wyoming and the western Nebraska Panhandle on Thursday. These storms may produce very heavy rainfall, resulting in a risk for localized flash flooding. .Spotter information statement... Spotter activation may be needed.
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Wed Jul 19 2023
WYZ101-102-107-192230-
East Platte County WY-Converse County Lower Elevations WY-
Niobrara County WY-
405 PM MDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of southwestern
Niobrara, northern Platte and east central Converse Counties through
430 PM MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Glendo, or 18 miles southeast of Douglas, moving
southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glendo, Sibley Peak, Glendo Reservoir and Two Moon Campground.
This includes Interstate 25 in Wyoming between mile markers 105 and
126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4261 10531 4273 10503 4248 10471 4239 10511
TIME...MOT...LOC 2205Z 318DEG 25KT 4260 10509
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WoodwardPreliminary Local Storm Report
National Weather Service Cheyenne WY
419 PM MDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 3 SW Veteran 41.93N 104.39W
07/19/2023 M1.50 inch Goshen WY Trained Spotter
Initially ping pong ball size hail then
mostly dime size.
0410 PM Hail 1 N Veteran 41.97N 104.35W
07/19/2023 E1.00 inch Goshen WY Public
Received report via Facebook.
0414 PM Hail 3 ENE Veteran 41.99N 104.29W
07/19/2023 M1.00 inch Goshen WY Trained Spotter
0416 PM Hail 3 ENE Veteran 41.99N 104.29W
07/19/2023 M2.50 inch Goshen WY Trained Spotter
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
435 PM MDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM Hail Wheatland 42.05N 104.96W
07/19/2023 E0.75 inch Platte WY Trained Spotter
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
440 PM MDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Hail Glendo 42.50N 105.02W
07/19/2023 M1.25 inch Platte WY Postal Employee
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
444 PM MDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Hail 3 S Torrington 42.02N 104.18W
07/19/2023 M1.75 inch Goshen WY Public
Golf ball sized hail reported at resturant
3S of Torrington. Car windows broken.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
445 PM MDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Hail 3 SSW Torrington 42.03N 104.21W
07/19/2023 E2.00 inch Goshen WY Public
Report from mPING of Hen Egg size hail.
&&The Cheyenne radar (KCYS), 120 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
5 hail. Local standard time, as filed.
Received photo of ground covered in ping pong to golf ball size hail.
Received report via mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104992, 1104993, 1104994, 1104996, 1104998.